Patient Suffers Fatal Hemorrhage While on Coumadin

Joseph O'Neill

Written by
— Updated on October 12, 2017

Interventional CardiologyThis case involves a middle-aged male patient who passed away shortly after undergoing a cardiac catheterization procedure. A week before the incident in question, the patient presented to the emergency room with complaints of chest pain and shortness of breath. A chest X-ray as well as an EKG revealed multiple troubling findings, and the patient was admitted to the hospital. The patient was taking Coumadin at the time for deep vein thrombosis. He discontinued Coumadin for the procedure, bridging with another medication until the procedure was complete. He underwent cardiac catheterization and was diagnosed with moderate coronary artery disease, however the procedure was largely uneventful and the patient was recommended for discharge home. A few hours before the patient was set to leave the hospital, however, his blood pressure suddenly plummeted. Treating physicians suspected hypovolemic shock, which was confirmed by a CT scan that revealed an internal hemorrhage. The patient was taken off of his anticoagulant medication and given a number of different blood products, however no surgical intervention was undertaken. The patient’s condition continued to deteriorate until he was eventually diagnosed with multiorgan failure and treatment was discontinued. It was alleged that the cardiac catheterization procedure was mishandled, and eventually led to the patient’s death

Question(s) For Expert Witness

  • 1. Do you routinely treat patients similar to the one described in the case and perform cardiac catheterization? If so how often?
  • 2. Have you ever had a patient develop the outcome described in the case? If so, please explain.

Expert Witness Response E-009217

I regularly treat patients who are similar to the case described, and I perform cardiac catheterization a minimum of three days a week. My yearly procedure count is between 700-750 cases including cardiac, cerebral, and peripheral cases. I believe this patient may have had a better outcome if the care was rendered differently. If the cardiac catheterization was performed via radial access, then the retroperitoneal bleed could not have possibly been caused by the cardiac catheterization. Furthermore, the morning after catheterization, the patient’s blood count showed a significant drop from 36% to 31%. If it is determined that the catheterization did not cause the bleed, then there is still the issue of the physician not picking up on the significant blood loss. I would like to learn more, ie. the access site used to perform cardiac catheterization and, if femoral, was a closure device used or not.

Contact this expert witness

Find a Cardiology Expert Witness Near You

What State is your case in?

AL AK AZ AR CA CO CT DE DC FL GA HI ID IL IN IA KS KY LA ME MD MA MI MN MS MO MT NE NV NH NJ NM NY NC ND OH OK OR PA RI SC SD TN TX UT VT VA WA WV WI WY